As I mentioned in my previous post, I’ve been experiencing some muscle spasms or what I think of as more like jerking because I would look ridiculous if anyone saw me. I spoke to my psychiatrist about it and he was very sure that it was being caused by the Seroquel I take. He told me that there were medications that could be used for the TD but that they would cause their own side effects and it wasn’t worth it unless the jerking was bad.
I decided against taking something for it as the movements aren’t that bad right now and the benefits of taking Seroquel outweigh the cons.
I take Seroquel for its anti-psychotic qualities and because it helps me to sleep. Being bipolar I can tell you that I would not sleep at all if I didn’t take it. When I had my first breakdown, before the diagnosis of Bipolar Disorder, I went three days without sleep and was feeling really good. Ahhh, mania!
Anyway, I don’t like not sleeping. On the anti-psychotic side the Seroquel prevents most of my hallucinations and when you’re hallucinations tend to be about tarantulas pouring down on top of you and you’re screaming every, single night and running around trying to get invisible creatures off of you, you don’t want to go back there.
I’ve been on pretty every medication for Bipolar Disorder, even before they were approved and Seroquel has been consistent in its effectiveness. I have to weigh that with the downside.
I’ve been hearing that other people I know in this community are also dealing with either Tardive Dyskinesia or Tardive Dystonia (there’s a difference), so I wanted to post some information about it here. Please remember that I’m not a doctor, I’m a patient and that’s the place I’m speaking from.
First what is Tardive Dyskinesia? Well, it’s not in your head except that..it is. It’s neurological (see told you it was in your head!). It seems to happen because the meds we take act on dopamines which affect voluntary muscle movement.
Supposedly, “first generation” drugs like Haloperidol and Thorazine were much more likely to cause TD and “second generation” drugs like Seroquel were supposed to be less likely to. I beg to differ.
According to the TD Center typical movements could be moving your mouth up and down like your chewing, smacking your lips and puffing out your cheeks. But, it can also affect other areas of your body like your arms and fingers (that’s me).
There’s also Tardive Dystonia which is centered in one area of the body but the movements are more twisting than jerking I guess and it gives you an irregular posture (check WebMD). There could also be types of dystonia that make people blink uncontrollably or turn their heads in ways they don’t want to.
Both of these conditions can exist together and for me the point is that it’s annoying, possibly embarrassing and people should know that this is possible with certain drugs.
What can you do to help yourself? Well, that depends. Are you willing to stop using the medication that’s causing the problem? Are the benefits of stopping the drug better than what it does for you? How serious are your symptoms? Is it affecting your life negatively?
That’s a few of the things I can think of that would be considered. I’ve also been told/read that TD may become permanent (please research that for yourself) so that’s definitely something to consider.
From what I’ve read there is a drug approved for the treatment of TD, it’s called Tetrabenazine. According to the Mayo Clinic it has all kinds of lovely side effects.
Don’t you love it when you take a medication to help the side effects of another medication, and that medication gives you more side effects that can be worse than the ones you were treating? *sigh* Good times.
Some of the side effects of Tetrabenazine are:
Body aches, difficulty breathing and swallowing, fear, mask-like face (what is that!?), trembling and other equally lovely things.
Don’t get me wrong, I’m not saying not to take it. My point is to provide some information. Botox was mentioned as a possible treatment so was my old friend Ativan (yum!). I even read an article that suggested taking Vitamin E. Again, I suggest research if this is something you’re dealing with.
Psych meds are the gifts that keep on giving. Sometimes they help, sometimes they hurt, sometimes it’s both. It’s good to be aware of what’s happening with your body and to investigate if a medication could be the cause.
Goodness knows enough of us already think we’re crazy and a bunch of spasms and twitching without explanation won’t help.